Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 42, NWS Las Vegas, NV

July 28, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2022, 1:41 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 1:41 PM MST (20:41 UTC)
Expired
Jul 28, 2022, 4:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS55 KVEF 282041
FFWVEF
AZC015-282345-
/O.NEW.KVEF.FF.W.0042.220728T2041Z-220728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
141 PM PDT Thu Jul 28 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 445 PM MST.

* At 141 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Grand Canyon Ranch and Buck and Doe Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3582 11409 3598 11386 3567 11342 3547 11377

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

AG
2 follow-up statements
625 
WGUS75 KVEF 282210
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
310 PM PDT Thu Jul 28 2022

AZC015-282345-
/O.CON.KVEF.FF.W.0042.000000T0000Z-220728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
310 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS 
AFTERNOON FOR CENTRAL MOHAVE COUNTY...

At 310 PM MST, Thunderstorms that have produced heavy rain have 
pushed south, but runoff from earlier storms will likely continue to 
produce and localized flash flooding. Between 1.0 and 2 inches of 
rain has fallen. Additional rainfall up to half an inch is still 
possible. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Grand Canyon Ranch and Buck and Doe Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3582 11409 3598 11386 3567 11342 3547 11377

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25 INCHES IN 1 HOUR

$$

AG
797 
WGUS75 KVEF 282341
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
441 PM PDT Thu Jul 28 2022

AZC015-282351-
/O.EXP.KVEF.FF.W.0042.000000T0000Z-220728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
441 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST THIS AFTERNOON FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Saturday for a 
portion of northwest Arizona.

LAT...LON 3582 11409 3598 11386 3567 11342 3547 11377

$$

AG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:08 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 9:08 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
908 AM PDT Thu Jul 28 2022

.SYNOPSIS...With this moisture and weather pattern staying in place,
afternoon storm chances will persist through next week. Heavy rain
and flash flooding are the primary concerns, but the potential of
stronger winds exists as well. The high humidity will help hold
temperatures down, especially in areas where rain occurs.
&&

.UPDATE...As noted in the previous discussion, the overall
ingredients of moisture, instability and upper level features today
are similar to yesterday. Recent satellite imagery and surface
observations showed mostly clear skies over most of southern Nevada
from Las Vegas northward and also northern Mohave County which will
allow surface heating to get underway. The latest HRRR and HREF
indicate convection will start over central Nye/Lincoln and northern
Mohave counties early this afternoon. The northeast steering flow
will then favor storm propagation toward the south-southwest late
this afternoon and evening. This will lead to the potential of
organized clusters of thunderstorms producing strong winds late this
afternoon and evening over parts of southern Nevada/eastern San
Bernardino and central/southern Mohave counties. The going forecast
reflects these trends and no immediate changes are needed.
&&

.PREV DISCUSSION...310 AM PDT.

.SHORT TERM...Through Friday night.

Partly to mostly cloudy skies out there this morning with radar
detecting light showers over parts of Clark, Mohave and eastern San
Bernardino Counties. Last of the thunderstorms associated with area
that blew through Clark County last evening dissipated over the
Mojave National Preserve shortly after 11 pm.

No sign of this pattern breaking as same features from yesterday
remain in play today and Friday. Inverted trough remains basically
stationary over Arizona as several disturbances slowly drift east to
west across Arizona. All models seem to be latching onto one feature
over northern Arizona drifting it slowly westward across Mohave
County today. A second approaches Mohave County Friday. With
unprecedented moisture in place these feature will aid in the
development of scattered to numerous shower and thunderstorms across
Mohave County. Primary concern is flash flooding due to antecedent
soil moisture conditions and additional heavy rainfall the next two
days. Seeing no change in the pattern decided to extend the Flood
Watch for Mohave County through 5 am MST Saturday.

As for seeing more gusty outflow winds as storms move from north to
south through southern Nevada this evening and again Friday evening.
Potential does exist each day as southern Nevada and northwest
Arizona lie under an area of stronger shear. Yesterdays HREF did a
great job placing a bulls-eye over Clark County depicting where
highest probability of gusty winds would occur last evening. Less
consensus among the hi-res solutions in both timing and placement
leading tonight's HREF to place a larger area which could becoming
impacted. So, during the evening hours can not rule out the
potential of gusty winds of 35 to 55 mph from storms in southern
Nye, southern Lincoln, Clark and western Mohave Counties.

.LONG TERM...Saturday through Wednesday.

No signs of any significant change in the monsoon pattern through
the long term with abundant moisture forecast to remain in place. An
inverted trough is forecast to continue to influence our weather
through the weekend before diminishing. Next week, as high pressure
repositions near the Four Corners region, a more typical monsoon
pattern sets up with thunderstorm chances each day into the middle
of the week. Temperatures are expected to remain at or slightly
below normal through the period.
&&

.AVIATION...For Harry Reid...Light and variable winds are expected
once again through the morning hours before becoming established out
of the southeast by early afternoon.  Prevailing wind speeds should
generally stay below 10kts, but isolated thunderstorms over the
higher terrain south and west of the field could briefly cause a few
higher erratic gusts this afternoon.  The latest model guidance
continues to indicate that another round of storms could affect the
terminal this evening.  Confidence of this event is a bit lower than
yesterday and it's possible that the main area of convection could
pass farther east over eastern Clark County.   However, even if the
storms do stay farther to the east, gusty outflow winds are still a
possibility and a PROB30 group between 02Z and 07Z has been included
to account for this.  Light and variable winds are expected to
develop once again overnight into Friday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds are forecast at most regional TAF sites
once again today.  Scattered convection is once again likely over
the eastern half of the region this afternoon and evening, and this
activity can cause gusty and erratic outflows.  There are also
indications that a more organized area of convection may move across
southern Nevada and northern Arizona this evening.  PROB30 groups
have been included in the Vegas and Colorado River Valley TAF sites
this evening and early night, with the Vegas area sites seeing
impacts as early as 02Z and the CRV sites seeing outflow winds a few
hours later.  Light and variable winds are expected to develop at
all area terminals overnight into Friday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Adair
SHORT TERM...Pierce
LONG TERM...Salmen
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:12 PM MSTSevere Thunderstorm WarningVEFMohave48 min
Jul 27, 6:57 PM MSTSevere Thunderstorm WarningVEFMohave48 min
Jul 27, 7:41 PM MSTSevere Thunderstorm WarningVEFMohave79 min
Jul 27, 9:01 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 28, 3:00 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 28, 4:46 PM MSTSevere Thunderstorm WarningVEFMohave59 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.